Alert archive / California / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS San Diego, CA

August 15, 2018Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 15, 2018, 7:25 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 16, 2018, 10:42 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2018, 7:25 PM PDT (02:25 UTC)
In effect from
Aug 16, 2018, 10:42 AM PDT
Expired
Aug 16, 2018, 8:00 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WGUS66 KSGX 160225
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE San Diego CA
725 PM PDT Wed Aug 15 2018

...Flash Flood Watch for the Mountains Thursday Afternoon and
Evening...

.Monsoonal moisture will increase further on Thursday. This will
result in scattered to numerous thunderstorms developing over the
mountains, some of which could generate flash-flood producing 
rainfall.

CAZ055-056-058-161200-
/O.NEW.KSGX.FF.A.0004.180816T1900Z-180817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
725 PM PDT Wed Aug 15 2018

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

The National Weather Service in San Diego has issued a

* Flash Flood Watch for A portion of southwest California...
  including the Riverside County Mountains...San Bernardino County
  Mountains and San Diego County Mountains, including the Cranston
  Fire and Valley Fire burn scar areas. 

* from Thursday afternoon through Thursday evening

* Monsoonal moisture will increase further on Thursday, allowing
  for scattered to numerous thunderstorms to develop. Some of the
  thunderstorms will produce heavy rainfall, potentially leading
  to flash flooding.

* There is the potential of flash flooding and debris flows at
  recent burn scar locations, including the Cranston Fire and 
  Valley Fire burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take
action should Flash Flood Warnings be issued.

&&

$$
Gregoria
2 follow-up statements
495 
WGUS66 KSGX 161022
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE San Diego CA
322 AM PDT Thu Aug 16 2018

...FLASH FLOOD WATCH FOR THE MOUNTAINS FOR THIS AFTERNOON AND 
EARLY EVENING...

.Monsoonal moisture will continue to increase today with scattered
thunderstorms expected for this afternoon and early evening.
Locally heavy rainfall is expected with isolated flash flooding
possible.

CAZ055-056-058-162145-
/O.CON.KSGX.FF.A.0004.180816T1900Z-180817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
322 AM PDT Thu Aug 16 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON PDT TODAY
THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest California... including the Riverside
  County Mountains, San Bernardino County Mountains, and San 
  Diego County Mountains. This includes the Cranston Fire and 
  Valley Fire burn scar areas. 

* From noon to 8 PM PDT today.

* Monsoonal moisture will continue to increase today with
  scattered thunderstorms expected for this afternoon and early
  evening. Locally heavy rainfall is expected with isolated flash
  flooding possible.

* There is the potential of flash flooding and debris flows at
  recent burn scar locations, including the Cranston Fire and
  Valley Fire burn scar areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

There is a threat of debris flows...especially in and below 
burned areas. All residents living on or near hillsides or 
mountain slopes should be prepared for possible debris flows. 
Debris flows may occur at any time...even during periods with 
little or no rain falling.

&&

$$

17
876 
WGUS66 KSGX 161742
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE San Diego CA
1042 AM PDT Thu Aug 16 2018

...FLASH FLOOD WATCH FOR THE MOUNTAINS FOR THIS AFTERNOON AND
EARLY EVENING...

.Monsoonal moisture will bring thunderstorms to the mountains and
deserts through early evening. Locally heavy rainfall is expected
with isolated flash flooding possible.

CAZ060>062-065-170300-
/O.EXB.KSGX.FF.A.0004.180816T1742Z-180817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
1042 AM PDT Thu Aug 16 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in San Diego has expanded the

* Flash Flood Watch to include a portion of southwest 
  California...including the following...Apple and ...Lucerne 
  Valleys...Coachella Valley...San Diego County Deserts and San 
  Gorgonio Pass Near Banning. 

* until 8 PM PDT this evening

* Scattered thunderstorms expected through early evening. Locally
  heavy rainfall is expected with isolated flash flooding 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

There is a threat of debris flows...especially in and below
burned areas. All residents living on or near hillsides or
mountain slopes should be prepared for possible debris flows.
Debris flows may occur at any time...even during periods with
little or no rain falling.

&&

$$

CAZ055-056-058-170300-
/O.EXT.KSGX.FF.A.0004.180816T1742Z-180817T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
1042 AM PDT Thu Aug 16 2018

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The Flash Flood Watch is now in effect for

* A portion of southwest California...including the following... 
  Riverside County ...Mountains...San Bernardino County 
  Mountains and San Diego County Mountains. 

* until 8 PM PDT this evening

* Scattered thunderstorms expected through early evening. Locally
  heavy rainfall is expected with isolated flash flooding 
  possible. 

* There is the potential of flash flooding and debris flows at
  recent burn scars, including the Cranston Fire and Valley Fire
  burn scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

There is a threat of debris flows...especially in and below
burned areas. All residents living on or near hillsides or
mountain slopes should be prepared for possible debris flows.
Debris flows may occur at any time...even during periods with
little or no rain falling.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 15, 1:27 PM PDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 1:27 PM PDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018

.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.

&&

.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.

Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.

The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
     Friday evening for Orange County Coastal Areas-San Diego
     County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Moede

In the hours before

Local storm report, Aug 15, 4:49 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
449 PM PDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       4 SE MOUNTAIN CENTER    33.68N 116.68W
08/15/2018  E1.00 INCH       RIVERSIDE          CA   COUNTY OFFICIAL

            RIVERSIDE COUNTY ISSUED EVACUATIONS OF
            HURKEY CREEK, APPLE CANYON, FLEMING RANCH,
            AND STRAWBERRY PEAK DUE TO HEAVY RAIN AND
            FLASH FLOODING POTENTIAL.

&&

SNC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:45 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 16, 1:20 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 16, 1:37 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 16, 1:58 PM PDTSevere Thunderstorm WarningSGXRiverside62 min
Aug 16, 2:30 PM PDTFlash Flood WarningSGXRiverside, San Bernardino77 min
Aug 16, 2:34 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Aug 16, 3:04 PM PDTFlash Flood WarningSGXSan Bernardino68 min
Aug 16, 3:09 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min

Nearby

Flash Flood Watches in California, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.